Alert archive / Colorado / Flash Flood Warnings in 2004

Flash Flood Warning 11, NWS Grand Junction, CO

August 17, 2004Mesa County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Aug 17, 2004, 2:30 PM MDT for Mesa County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2004, 2:30 PM MDT (20:30 UTC)
Expired
Aug 17, 2004, 5:30 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Mesa County, CO

The radar

The Grand Junction radar (KGJX), 22 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.5 hours before the alert went out and 352 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2004-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2004-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 1:50 PM MDT, 40 minutes earlier.

Area forecast discussion, Aug 17, 1:50 PM MDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
150 PM MDT TUE AUG 17 2004

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
UPPER LOW WAS SWIRLING OVER THE GREAT SALT LAKE EARLY THIS AFTERNOON
CAUSING SUBTROPICAL MOISTURE PLUME TO MOVE NORTHWARD ACROSS AZ/NM
INTO THE CWFA. 12Z GJT SOUNDING JUMPED TO 1.02 INCHES OVERNIGHT SO
DEEPER MOISTURE HAD DEFINITELY FILLED IN OVER MUCH OF WESTERN CO AND
EASTERN UT DURING THE NIGHT. IN CONTRAST...EASTERNMOST ZONES
RELATIVELY DRIER...BUT WILL CONTINUE TO MOISTEN OVER THE NEXT 12 TO
24 HOURS. MORNING CLOUDS HAVE HELD OFF DEEP CONVECTION A BIT AS
MENTIONED IN THE PREVIOUS DISCUSSION...BUT STORMS WERE BEGINNING TO
ERUPT OVER THE OVER THE HIGHER TERRAIN BY 1230 PM MDT.

TONIGHT...VERTICALLY STACKED UPPER LOW WILL PUSH VERY SLOWLY TO THE
EAST OVERNIGHT. ENERGY CIRCULATING AROUND THE LOW WILL CONTINUE TO
SUPPORT SHOWERS AND THUNDERSTORMS WELL INTO THE EVENING HOURS BEFORE
DECREASING LATE TONIGHT. FAVORABLE STRAIGHT-LINE SHEAR PROFILE AND
DEEP CONVECTIVE LAYER WILL RESULT IN MORE ORGANIZED CONVECTION...
THOUGH STORM MOTION WILL BE SLOW WITH MOVEMENT TO THE NORTHEAST AT 5
KTS. CONSEQUENTLY...EXPECT THE MAIN THREAT FROM TONIGHTS STORMS WILL
BE HEAVY RAIN...THOUGH CANNOT RULE OUT ISOLATED STORMS PRODUCING
DIME-SIZED HAIL AND STRONG WINDS. OVERNIGHT LOWS SHOULD BE NEAR THOSE
RECORDED LAST NIGHT DESPITE 7H TEMPS CONTINUED DOWNWARD TREND.

WEDNESDAY-WEDNESDAY NIGHT...LOW BEGINS TO OPEN AND SHIFTS EASTWARD
INTO NORTHWEST CO BY 00Z THU. FORECAST SOUNDINGS AND 7-5H PLAN
VIEWS SHOW DEEP MOIST LAYER REMAINING OVER THE CWFA. MEANWHILE...
COOL PUSH FROM THE NORTH COMBINED WITH UPPER LEVEL FORCING WILL BRING
ANOTHER ROUND OF NUMEROUS MOUNTAIN AND SCATTERED VALLEY SHOWERS AND
THUNDERSTORMS WHICH WILL RESULT IN SIGNIFICANTLY COOLER TEMPERATURES.
MOS GUIDANCE IN GOOD AGREEMENT FORECASTING HIGHS NEAR RECORD LOW-
HIGHS FOR THIS TIME OF YEAR. COULDNT GO QUITE THAT LOW...SO DROPPED
TEMPS FROM 3-5 DEG F OVER PREVIOUS FORECAST. GIVEN COOLER SURFACE AND
7H TEMPS WITH LITTLE CHANGE AT 5H LEVELS AND ABOVE...EXPECT LESS
INSTABILITY DURING THE DAY. CONSEQUENTLY...ADJUSTED THE FORECAST FOR
NUMEROUS TO SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS DURING THE
AFTERNOON AND EVENING.

UPPER LOW BEGINS TO SHEAR OUT AND BECOME ENTRAINED IN NORTHWEST FLOW
WEDNESDAY NIGHT. HOWEVER...GIVEN DEEP MOISTURE AND PVA...ESPECIALLY
NORTH...WILL CONTINUE WITH POPS DURING THE OVERNIGHT PERIOD AND
INTO THURSDAY MORNING. OVERNIGHT LOWS WILL TREND DOWNWARD FOLLOWING
PUSH OF COOL AIR MENTIONED ABOVE.

.LONG TERM (THURSDAY THROUGH TUESDAY)...AFTER A COOL START AS THE
CLOSED LOW PROGRESSES...A PATTERN CHANGE IS UNDER WAY AS
HEMISPHERICAL WAVES INCREASE FROM 4 TO 6. THE RIDGE ALONG THE WEST
COAST THIS WEEK WILL GIVE WAY TO A BROAD TROF ACROSS THE WEST NEXT
WEEK.

THURSDAY-FRIDAY...CLOSED LOW PASSES AND EXPECT SIGNIFICANT WRAP-
AROUND PRECIP. MUCH COOLER TEMPS PROGGED IN BOTH THE MET AND MAV.
700TEMPS DROP DRAMATICALLY YET 500TEMPS REMAIN UNCHANGED. SO EXPECT
VALLEY MIXING HEIGHTS TO ONLY CLIMB TO JUST ABOVE 700MB WITH MOIST-
ADIABATIC LAPSE RATE ABOVE THAT. WIDESPREAD STRATIFORM LIGHT RAIN
EXPECTED WITH SNOW LEVEL AROUND 12KFT...AND AN ISOLATED EMBEDDED
THUNDERSTORM THAT WILL LIKELY PRODUCE SOME HEAVY RAINFALL. LESS
PRECIP AND CLOUDS EXPECTED ON FRIDAY ESPECIALLY SOUTH.

SATURDAY-SUNDAY...A WEAK RIDGE TRIES TO BUILD FOR THE WEEKEND...
MAINLY OVER NEW MEXICO. THE DGEX NOW SHOWS NO DEEP MOISTURE TAP UP
THE WEST SIDE OF THE RIDGE...BUT ENOUGH MOISTURE SHOULD REMAIN
TRAPPED FOR SLIGHT CHANCE DIURNAL STORMS. TEMPS RECOVER BOTH DAYS.

MONDAY-TUESDAY...THE 12Z GFS HAS COME AROUND TO THE EC SOLUTION OF A
SIGNIFICANT TROF DIGGING INTO THE GREAT BASIN. NO INDICATION WITH
THIS RUN OF A MONSOONAL SURGE AHEAD OF THE TROF. SO HAVE KEPT SLIGHT
CHANCE POPS AND TEMPS JUST BELOW SEASONAL AVERAGE. A BIG AND LONG-
SHOT VARIABLE...WE ARE WATCHING THE TRACK OF EARL AS IT TRACKS
TOWARDS NE MEXICO.  RAMEY

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

NL/JOE
Hazardous weather outlook, Aug 17, 5:45 AM MDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE AUG 17 2004

COZ001>014-017>023-UTZ022>025-027>029-181145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN
UTAH.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED MORNING SHOWERS WILL GIVE WAY TO NUMEROUS THUNDERSTORMS BY
LATE THIS AFTERNOON. THE THUNDERSTORMS WILL CONTINUE OVER MUCH OF
EASTERN UTAH AND WESTERN COLORADO THROUGH LATE THIS EVENING...BEFORE
DIMINISHING AFTER MIDNIGHT TONIGHT. GUSTY WINDS TO AROUND 40 MPH...
LOCALLY HEAVY RAIN AND SMALL HAIL WILL OCCUR WITH THE THUNDERSTORMS
BETWEEN 2 PM AND 8 PM THIS EVENING. SUDDEN RISES ALONG SMALL CREEKS
AND STREAMS WILL BE POSSIBLE DUE TO THE EXPECTED SLOW MOVEMENT OF THE
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL AGAIN OCCUR WEDNESDAY
AFTERNOON AND EVENING...DECREASING TO ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS THURSDAY THROUGH MONDAY. HAZARDS FROM THESE STORMS WILL
INCLUDE DANGEROUS LIGHTNING...LOCALLY HEAVY RAIN...AND GUSTY WINDS TO
AROUND 40 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COLTON

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 4:46 PM MDTFlash Flood WarningGJTMontrose3 hr

Nearby

Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.